[en] A potential side effect associated with bisphosphonates, a class of drugs used in the treatment of osteoporosis, Paget's disease and metastatic bone disease, is osteonecrosis of the jaw (ONJ). The incidence of ONJ in the general population is unknown; this rare condition also may occur in patients not receiving bisphosphonates. Case reports have discussed ONJ development in patients with multiple myeloma or metastatic breast cancer receiving bisphosphonates as palliation for bone metastases. These patients are also receiving chemotherapeutic agents that might impair the immune system and affect angiogenesis. The incidence or prevalence of ONJ in patients taking bisphosphonates for osteoporosis seems to be very rare. No causative relationship has been unequivocally demonstrated between ONJ and bisphosphonate therapy. A majority of ONJ occurs after tooth extraction. Furthermore, the underlying risk of developing ONJ may be increased in osteoporotic patients by comorbid diseases. Treatment for ONJ is generally conservative.